Ovarian hyperstimulation syndrome may occur because of drugs that the woman takes in order to induce ovulation.
Women experience nausea, flatulence, tachycardia etc. In rare cases, when the symptoms are more severe, patients need to be treated.
Ovarian hyperstimulation syndrome occurs more frequently in women undergoing artificial insemination and whose estradiol levels are high. It is most likely to occur when a large number of immature eggs have developed.
One in three women has mild symptoms during artificial ovarian stimulation with drugs. Severe symptoms such as vomiting and shortness of breath are rare.
A woman with mild or moderate ovarian hyperstimulation syndrome should reduce her activities and take care of fluid intake. The severe form of the syndrome is treated in the hospital. The most dangerous complication is dehydration and pressure from the fluid accumulated in the abdomen. These factors also increase the risk of thrombosis. An extreme complication is the ovarian torsion which occurs when an ovary becomes twisted around its supporting tissues.
In the majority of cases, symptoms usually resolve within a few days of diagnosis of the syndrome, and the woman returns to her daily routine.